Quantcast

Reasons Vary for a Woman’s Lagging Libido

November 30, 2004

HEALTH MATTERS

* Illness, hormonal abnormalities, some drugs can cause loss of sexual desire

Q : I am 54 years old and for the past several years I have lost virtually all interest in having sex with my husband. I understand there is a new medication coming that might be able to help. Is that true?

A: When it comes to sexual health, one of the most common complaints women make to their physicians relates to low sexual desire. There’s actually a medical term for it — hypoactive sexual desire disorder. But until recently, there was no substantial treatment for it.

The problem, of course, can be related to a variety of illnesses, not the least of which is marital discord.

A number of medical problems, however, can contribute to HSDD. Cardiovascular disease of any sort can contribute. Chronic illnesses like rheumatoid arthritis, chronic fatigue syndrome and depression can also be factors.

Additionally, medications — most notoriously those used for depression — can dramatically reduce a woman’s sex drive.

And women who have gone through menopause or who have had their ovaries removed surgically might exhibit a common hormonal abnormality — a low level of testosterone.

Testosterone is a male hormone made in small amounts by the ovaries. It has been demonstrated that a low level of testosterone may result in reduced sexual desire.

For years, doctors have prescribed testosterone to woman with HSDD with varying results. One of the problems with taking oral testosterone is that there are many significant side effects such as weight gain, hair growth on the face and other areas, deepening of the voice and cholesterol elevation. Those undesirable side effects have made it a less-than-popular drug for most women.

More recently, administering testosterone through a patch or a Band-Aid-like device that slowly releases the hormone into the blood stream has found greater favor.

That is now being tested and perhaps will be available for women in the form of testosterone patches. One patch, called Intrinsa, has been studied and is being evaluated by the Food and Drug Administration.

I would emphasize, however, that testosterone isn’t a benign drug and clearly won’t fix all causes of low libido. There isn’t a magic bullet for the problem and all possible causes should be investigated.

Q: I have been told I have restless leg syndrome. I am very tired and when I wake up in the morning, I feel as if I haven’t had any sleep. My spouse says I toss all night. What is restless leg syndrome and what can I do about it?

A: Restless leg syndrome is a fairly common movement disorder. Some estimates are that as many as 10 percent of the population will have it at some point in their lives.

It is characterized by an uncomfortable sensation in the legs that can result in a burning, squeezing, tightening or even warm feeling. It is often painful. There is also an uncomfortable, almost- irresistible urge to move the legs. Patients with the problem are observed jerking their leg muscles uncontrollably.

All that jerking can be trouble. First, it ruins sleep. People with the syndrome wake literally hundreds of times during the night and are exhausted by morning.

The traditional treatment has been cold compresses, which sometimes provide relief for the discomfort, and muscle relaxants or pain medication.

Unfortunately, many of those medications have problems of their own, making the treatment worse than the disease.

Help is on the way for some people with RLS.

Researchers are using a new agent called ropinirole, which has been used for Parkinson’s disease.

Objective measures of a study using ropinirole looked at how long it would take an individual to fall asleep and whether the number of kicks during the night would be reduced by the drug. The study — the largest to date, though still relatively small — found that the time it took a person to fall asleep went from 30 minutes to 10 minutes and the number of kicks from 36 an hour to 12.

The latter finding is certainly not a cure but does sound as if the drug helps. However, the Food and Drug Administration hasn’t approved any medication yet.

Dr. Barry Ramo is a cardiologist with the New Mexico Heart Institute. Send questions for him to Albuquerque Journal Boomer, P.O. Drawer J, Albuquerque, NM 87103, or e-mail judyg@abqjournal.com.




comments powered by Disqus